Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 162, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 9, 2004, 9:08 PM EDT for Gratiot County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2004, 9:08 PM EDT (01:08 UTC)
- Expired
- Aug 9, 2004, 10:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 7:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 100108 SVRGRR MIC057-100200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 908 PM EDT MON AUG 9 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN * UNTIL 1000 PM EDT * AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 12 MILES WEST OF ITHACA...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ITHACA AROUND 930 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4337 8483 4316 8482 4315 8440 4337 8440 $$ 93 MEADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:15 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 9, 4:15 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 PM EDT MON AUG 9 2004 .SHORT TERM... THE FIRST SHORTWAVE OVER NORTHEAST MINNESOTA IS SHOWN BY THE MODELS TO PULL INTO NORTHERN LOWER MICHIGAN ON TUESDAY. THIS SYSTEM WILL SWING A COLD FRONT THROUGH LOWER MICHIGAN THIS EVENING...TOUCHING OFF SOME SHOWER AND THUNDERSTORMS. WITH CAPE VALUES OVER 1500 J/KG2 AND A 50 KT MID LEVEL SPEED MAX ACCOMPANYING THE FRONT...SOME SEVERE WEATHER IS STILL POSSIBLE. THE FRONT HAS HAD A HARD TIME GENERATING SHOWERS...POSSIBLY THE RESULT OF LIMITED CONVERGENCE...PLUS THE MID LEVEL LAPSE RATE ARE NOT FAVORABLE. THE CONVERGENCE IS FORECAST TO STRENGTHEN AROUND 00Z PLUS MID LEVEL LAPSE RATES DO BECOME STEEPER. SO THERE IS STILL SOME SEVERE WEATHER POTENTIAL. COLD AIR ADVECTION STRENGTHENS BEHIND THE FRONT TONIGHT AND CONTINUES INTO TUESDAY. IN ADDITION SOME VORTICITY ADVECTION SHOWS UP FOR THE AFTERNOON...SO SOME SHOWERS ARE POSSIBLE. THETA E STILL DECREASES WITH HEIGHT...SO WILL LEAVE THE MENTION OF AN ISOLATED THUNDERSTORM IN THERE. THE COMBINATION OF WINDS AND COOLER AIR MOVING OVER LAKE MICHIGAN SHOULD GENERATE SOME HIGHER WAVES. WILL HAVE SMALL CRAFT ADVISORIES UP FOR THE ENTIRE LAKESHORE. ANOTHER SHORTWAVE ARRIVES FOR WEDNESDAY...AND THE AIRMASS IS EVEN COOLER. MANY LOCATIONS SHOULD STAY IN THE 60S FOR HIGHS. IF IT ENDS UP BEING WET THROUGH MUCH OF THE DAY...SOME PLACES MAY GET STUCK IN THE 50S. RIGHT NOW...WILL CONTINUE THE SCATTERED SHOWERS IN THE FORECAST...WITH HIGHS MAINLY IN THE 60S. && .LONG TERM... MID LVL TROUGH IS EXPECTED TO DEEPEN ACROSS THE GREAT LAKES REGION MID TO LATE WEEK...WITH HIGH AMPLITUDE RIDGING ACROSS INTERIOR WEST AND STRETCH NORTH THROUGH WESTERN CANADA. THIS WILL ALLOW A CONTINUED UNSETTLED WEATHER PATTERN THROUGH THE NORTHERN LATITUDES OF THE GREAT LAKES AND NORTHERN PLAINS THROUGH MID TO LATE WEEK. EXPECT COOL AIR TO CONTINUE TO SLIDE SOUTH FROM WESTERN ONTARIO AND THE CANADIAN PRAIRIES. GIVEN THE AMPLE AMOUNTS OF CLOUD COVER LATE WEEK...THICKNESS VALUES ON FRIDAY 1350 DECAMETERS...WE MAY BE SEEING HIGHS REMAINING IN THE LOWER 70S POSSIBLY THE UPPER 60S ACROSS NORTHERN SECTIONS OF OUR CWA. 1000-700MB RH PROFILE SUGGESTS PARTLY TO MOSTLY CLOUDY SKIES LATE WEEK...GIVING WAY TO PARTLY CLOUDY SKIES OVER THE WEEKEND. UPPER LEVEL TROUGH BEGINS TO RELAX EARLY ON THE WEEKEND...ALLOWING A RETURN TO NORMAL CONDITIONS. EXPECT FLOW TO REMAIN FROM THE WEST AT THE MID LVLS...WHICH WILL NOT ALLOW TEMPERATURES TO GET MUCH WARMER THAN AROUND 80 BY SUNDAY AND MONDAY. BY MONDAY THE ENSEMBLES SUGGEST A WEAK SHORTWAVE TO DEVELOP ACROSS THE CENTRAL PLAINS...AND POTENTIALLY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON. FOR NOW WILL HOLD OFF ON MENTION OF PRECIP FOR MONDAY...AS MOISTURE SOURCE MAY BE OF CONCERN. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS BEACHLER
Hazardous weather outlook, Aug 9, 4:53 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 453 PM EDT MON AUG 9 2004 LMZ844>849-MIZ037-043-050-056-064-071-101000- ALLEGAN-MASON-MUSKEGON-OCEANA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI- PENTWATER TO MANISTEE, MI-SOUTH HAVEN TO HOLLAND MI- ST JOSEPH TO SOUTH HAVEN MI-WHITEHALL TO PENTWATER MI- 453 PM EDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. SCATTERED THUNDERSTORMS ARE FORECASTED TO FORM ALONG AND AHEAD OF A COLD FRONT LOCATED IN EASTERN WISCONSIN. THIS FRONT WILL PUSH EAST OF THE LANSING AREA BY MIDNIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AS WELL AS TORRENTIAL DOWNPOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE STORMS WILL MOVE EAST AT 30 MPH. WAVES OF 3 TO 5 FEET IN THE NEARSHORE WATERS FROM NEW BUFFALO TO MANISTEE WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY BREEZY CONDITIONS BEHIND A SEASONABLY STRONG COLD FRONT WILL BUILD WAVES TO 4 TO 7 FEET ACROSS THE NEARSHORE WATERS FROM NEW BUFFALO TO MANISTEE ON TUESDAY AND TUESDAY NIGHT. GIVEN THE PRIMARILY WESTERLY COMPONENT OF THE WIND AND THE HEIGHT OF THE WAVES RIP CURRENTS WILL BE POSSIBLE AT AREA BEACHES ON TUESDAY AND TUESDAY NIGHT. THERE WILL BE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH FRIDAY...PARTICULARLY DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...AS A STRONG UPPER TROUGH SETTLES IN OVER THE GREAT LAKES REGION. TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY THROUGH FRIDAY AS A COOL CANADIAN AIRMASS DROPS INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. MIZ038>040-044>046-051-052-057>059-065>067-072>074-101000- BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-ISABELLA- JACKSON-KALAMAZOO-KENT-LAKE-MECOSTA-MONTCALM-NEWAYGO-OSCEOLA- 453 PM EDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. SCATTERED THUNDERSTORMS ARE FORECASTED TO FORM ALONG AND AHEAD OF A COLD FRONT LOCATED IN EASTERN WISCONSIN. THIS FRONT WILL PUSH EAST OF THE LANSING AREA BY MIDNIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AS WELL AS TORRENTIAL DOWNPOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE STORMS WILL MOVE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH FRIDAY...PARTICULARLY DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...AS A STRONG UPPER TROUGH SETTLES IN OVER THE GREAT LAKES REGION. TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY THROUGH FRIDAY AS A COOL CANADIAN AIRMASS DROPS INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. MJS
In the hours before
Special weather statement, Aug 9, 8:16 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
816 PM EDT MON AUG 9 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100500-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
816 PM EDT MON AUG 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 100 AM EDT TUESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADELocal storm report, Aug 9, 8:38 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 PM EDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL GREENVILLE 43.18N 85.25W
08/09/2004 1.00 INCH MONTCALM MI TRAINED SPOTTER
&&
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:06 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 54 min |
| Aug 9, 8:23 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 52 min |
| Aug 9, 8:29 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 46 min |
| Aug 9, 9:41 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.